Ask The Expert
August 10, 2010
It's not clear whether the long-term use of pantoprazole (Protonix) or related drugs increases the risk of fracture. If you read that they do, your source of information has misinterpreted the evidence.
Proton pump inhibitors (PPIs), such as pantoprazole and omeprazole (Prilosec), are very effective at treating gastro-esophageal reflux disease (GERD) and related conditions. However, recent studies have linked these drugs with osteoporosis. That's a condition of reduced bone mass that increases the risk of fracture.
Even though studies have found that osteoporosis is more common among people who take PPIs (as compared with those who don't take these drugs), the PPIs may not be causing the osteoporosis. Other possible explanations exist. For instance, some people who take calcium supplements complain of an upset stomach. If these people avoid calcium and take PPIs for their stomach symptoms, they may develop bone loss because they are not getting enough calcium. The PPIs might be blamed.
A recent review of this issue found that the association between osteoporosis and PPI use was weak. There is no biologically sound mechanism to explain it. Other variables, as mentioned above, might be responsible for the apparent link. That is why it is impossible to say that PPI use causes osteoporosis or fractures.
Other risks for osteoporosis
Ask your doctor whether you should continue taking a PPI. A different type of medication might be as helpful. If you are concerned that you may have osteoporosis, ask your doctor whether you should have your bone density measured.
I do not think that people taking a PPI should stop because of concerns about fracture risk. For those taking PPIs for a good reason (such as significant GERD symptoms), it seems likely that the benefits of treatment will usually outweigh the possible risks of impairing bone health.